Hail, Canadian
- When
- April 28, 6:18 PM CST
- Where
- Canadian County, 5.2 mi ESE of El Reno
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.491, -97.881
MPing report.
While the main 'piece' of an impactful upper wave lifted into the Northern Plains, a trailing cold front and highly unstable boundary layer fostered the development of a few thunderstorms during the evening of the 28th. While deep-layer wind shear was marginally sufficient (objective analysis showing 30 knots), a few storms became transiently organized and produced a few reports of small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
While the main 'piece' of an impactful upper wave lifted into the Northern Plains, a trailing cold front and highly unstable boundary layer fostered the development of a few thunderstorms during the evening of the 28th. While deep-layer wind shear was marginally sufficient (objective analysis showing 30 knots), a few storms became transiently organized and produced a few reports of small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 28, 2:13 PM CST, 4 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 313 PM CDT Sun Apr 28 2024 ...New SHORT TERM, LONG TERM... .MESOSCALE UPDATE FOR SEVERE STORM POTENTIAL THIS AFTERNOON... Issued at 1248 PM CDT Sun Apr 28 2024 Though chances remain low at this time, we are watching for the potential of thunderstorm development this afternoon for areas generally south of I-40 and east of I-35 from 1 PM through 6 PM. The primary upper low pressure system that brought last night's severe weather still remains to our northwest (centered over southwest Nebraska) with small vorticity lobes currently in the vicinity of central Oklahoma and eastern New Mexico/TX panhandle. This could provide sufficient dynamic ascent within this area this afternoon for storm development, should the atmosphere be able to recover from last night. There is a trend of some atmospheric recovery to our south, and given the 12Z model output, there is some concern that storm development could impact teams that are currently assisting with search and rescue and post- event clean up. Guidance indicates moderate instability is possible with plenty of 0-6 bulk shear which could mainly lead to large hail and damaging wind gusts. Again, confidence in severe development in this area is very low. hHowever, the environment may be there if recovery can be achieved. Thompson && .SHORT TERM... (This evening through Monday) Issued at 241 PM CDT Sun Apr 28 2024 Latest radar shows showers have developed over south-central into east-central Oklahoma with lightning probable shortly with the shower in Carter County with isothermal reflectivity at -10C at almost 40 dBZ. SPC mesoanalysis page shows weak to moderate mixed- layer instability and strong bulk shear (0-6km layer) over this area. Thunderstorm chances increase this afternoon across this area but there is high uncertainty as to the strength/severity given the atmosphere should be worked-over and storms currently ongoing across central Texas could limit storm potential here. Nevertheless, there are signals from the CAMS that a few storms could produce some hail up to quarter-size and damaging wind gusts up to 60 mph. There is a very low tornado threat for an area along/east of a line from Holdenville to Ada to west of Madill where low-level shear (0-1km) is prog'd at around 20 to 30 knots this afternoon. Showers and thunderstorms should exit our CWA by early this evening. Skies are forecast to clear for most of the area tonight with low temperatures mostly in the 50's. Early tomorrow morning, patchy fog could develop over parts of south-central to southeastern Oklahoma and potentially parts of western north Texas. Tomorrow, mostly sunny skies are forecast with high temperatures in the 70's and 80's. There is a slight chance of showers/thunderstorms over northwestern Oklahoma in the afternoon. Any storms that develop should remain below severe-limits and produce some gusty winds. Thompson && .LONG TERM... (Monday night through next Saturday) Issued at 241 PM CDT Sun Apr 28 2024 This upcoming week appears to be relatively active pattern with the potential for severe storms and flash flood on Tuesday (marginal risk for both), Wednesday (slight risk for both), and possibly Thursday (slight risk of flash flooding over the southeast). By Tuesday, the dryline becomes better defined once again over the Texas panhandle as a shortwave passes across the north- central plains and as a cold front approaches from the north. The greatest dynamic ascent appears to be north of our area and storm chances remain fairly low for Tuesday. By Wednesday, a shortwave appears to dig as it nears the Rockies and there are slightly better rain/storm chances across much of the area with a slight risk of severe weather and excessive rainfall. While we are not outlooked yet for Thursday, the prog'd synoptic pattern would favor severe weather as a cold front begins to move through. There remains timing differences on the approaching upper trough. Highest rain chances of the forecast period occur on Thursday afternoon with likely POPs east of Hwy 81. Beyond then, there are daily rain chances with somewhat cooler temeratures end of next week. Thompson && .AVIATION... (12Z TAFS) Issued at 625 AM CDT Sun Apr 28 2024 Rain has moved east of most of our sites, outside of KDUA, but IFR ceilings will remain at several of our central and southern sites through mid morning. Clearing is then expected with VFR conditions and relatively light winds through the rest of the day and tonight. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 79 54 80 61 / 20 0 10 0 Hobart OK 79 51 82 60 / 0 0 10 0 Wichita Falls TX 81 56 84 62 / 10 0 0 0 Gage OK 76 46 82 57 / 10 0 20 0 Ponca City OK 79 49 78 58 / 40 10 10 10 Durant OK 78 59 83 60 / 90 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....01 AVIATION...08
Hazardous Weather Outlook National Weather Service Norman OK 712 PM CDT Sun Apr 28 2024 OKZ004>048-050>052-TXZ083>090-292030- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 712 PM CDT Sun Apr 28 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Thunderstorms are possible this into early evening in part of southeastern and east-central Oklahoma. Winds gusts to 60 mph and small hail could occur. Other thunderstorms are expected along a front from central into north central Oklahoma early this evening. Small hail and wind gusts to 60 mph could occur. .Heavy rainfall... There is a slight risk of excessive rainfall across southeastern Oklahoma that could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... There is a very low chance of thunderstorms over northwest Oklahoma on Monday afternoon. Thunderstorms are possible from Tuesday afternoon through Friday. There will be a chance of a few strong to severe storms across the area Wednesday through Thursday. .Heavy rainfall... Heavy rainfall and subsequent flash flooding is possible on Tuesday through Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
455 PM CDT Sun Apr 28 2024
OKZ046-050-051-282215-
Love OK-Carter OK-Marshall OK-
455 PM CDT Sun Apr 28 2024
...A strong thunderstorm will impact portions of north central Love,
southeastern Carter and northwestern Marshall Counties through 515 PM
CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Murray, moving northeast at 15 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Dickson, Lake Murray, and Overbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3404 9718 3429 9712 3419 9693 3417 9693
3417 9690 3414 9683 3400 9708
TIME...MOT...LOC 2155Z 213DEG 15KT 3406 9711
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
513 PM CDT Sun Apr 28 2024
OKZ031-032-042-282230-
Pontotoc OK-Hughes OK-Seminole OK-
513 PM CDT Sun Apr 28 2024
...Strong thunderstorms will impact portions of southeastern
Seminole, northeastern Pontotoc and central Hughes Counties through
530 PM CDT...
At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Allen to near Atwood. Movement
was northeast at 35 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holdenville, Francis, Calvin, Lamar, Sasakwa, Horntown, Yeager,
Atwood, and Spaulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3492 9621 3486 9664 3519 9643 3527 9598
3520 9598
TIME...MOT...LOC 2212Z 212DEG 32KT 3495 9643 3497 9632
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
528 PM CDT Sun Apr 28 2024
OKZ031-032-282245-
Hughes OK-Seminole OK-
528 PM CDT Sun Apr 28 2024
...Strong thunderstorms will impact portions of southeastern Seminole
and northern Hughes Counties through 545 PM CDT...
At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Holdenville to 5 miles
southwest of Dustin. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holdenville, Wetumka, Dustin, Lamar, Horntown, Yeager, and Spaulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3503 9614 3495 9652 3523 9643 3529 9626
3529 9598 3519 9598
TIME...MOT...LOC 2228Z 220DEG 29KT 3502 9643 3520 9607
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
643 PM CDT Sun Apr 28 2024
OKZ024-027-290015-
Grady OK-Canadian OK-
643 PM CDT Sun Apr 28 2024
...A strong thunderstorm will impact portions of northwestern Grady
and southeastern Canadian Counties through 715 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Cogar, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Reno, Union City, and Minco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3534 9777 3534 9810 3538 9810 3538 9817
3543 9816 3563 9791
TIME...MOT...LOC 2343Z 251DEG 16KT 3540 9810
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JTThe Norman radar (KTLX), 57 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
2 hail. Local standard time, as filed.
MPing report.
MPing report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173905, 1173906.